Fentanyl Overdose Statistics: Death Rates in the US

Fentanyl-Related Overdose Deaths on the Rise

The opioid epidemic in the U.S. has been ongoing since the 1990s when pharmaceutical companies reassured physicians that opioid pain relievers were not addictive. Healthcare providers began to prescribe opioids to their patients at greater rates since they do work extremely well at relieving pain. Before doctors knew how these medications could indeed be highly addictive, there was widespread prescription and non-prescription opioid abuse. A 2019 National Survey on Drug Use and Health found that 10.1 million people misused prescription opioids in the past year, 1.6 million had an opioid use disorder, and 70,630 people died from a drug overdose. Opioid abuse and overdoses have only gotten worse since then. Fentanyl overdose statistics are especially on the rise.

During the first year of the COVID-19 pandemic, overdose deaths surged in the U.S. by 30.6%. Most of the overdose death growth was driven by synthetic opioids, like fentanyl. The rise in fentanyl abuse and overdose rates is due to the illicit drug trade, often being used as an additive to other drugs like heroin and cocaine. Fentanyl is 50 to 100 times more potent than morphine and was originally produced to treat severe pain after surgery or during cancer treatments. The amount equivalent to a grain of sand is enough to cause an overdose. Today, it is being manufactured illegally to be used as a cheap cutting agent in other drugs or made to look like other prescription opioids. This is causing many accidental overdoses. Illegal manufacturing means that not all batches have the same potency. Drug dealers are putting unknown and even deadly amounts into drugs. Users think they’re taking the drugs they have been used to, unaware there are lethal amounts of fentanyl in them, which causes an accidental overdose.

For more information on how our addiction treatment programs can help heal drug or alcohol dependence, please give The River Source a call at 866-294-9331.

Scary Statistics Associated With Fentanyl Overdose

Synthetic opioids have been the main contributor to overdose deaths. They are man-made in a lab and have significant advantages over naturally derived opioids, such as faster production, higher potency, and lower costs. However, there are higher risks with synthetic opioids because they are more potent. Synthetic opioids have a higher risk of overdose, damage to the veins, and negative effects than natural opioids. Synthetic opioids include fentanyl, methadone, tramadol, and buprenorphine.

Because these medications can be produced in a laboratory, it has given rise to clandestine labs producing these as well, especially fentanyl. There is a significant risk that illegal drugs have been contaminated with fentanyl because its high potency makes it an inexpensive cutting agent. The DEA has found that 42% of pills tested for fentanyl had at least 2 mg of fentanyl which is considered a potentially lethal dose. One kilogram of fentanyl has the potential to kill 500,000 people.

The National Institute on Drug Abuse has seen a sharp increase in drug-involved overdose deaths from 1999 to 2020. The study found that synthetic opioid overdose deaths, primarily from fentanyl, rose to 56,516 overdose deaths in 2020. The Center for Disease Control’s National Center for Health Statistics found an estimated 107,622 drug overdose deaths in the U.S. during 2021, an increase of 15% from 2020 which saw 93,655 deaths. Although the 2021 drug overdose death increase was half the increase seen in 2020, it is still rising. Synthetic opioids, mainly fentanyl, were the greatest contributor to overdose deaths with 71,238 in 2021.

Signs You or a Loved One May Be Addicted to Fentanyl

Fentanyl continues to be prescribed by physicians through pills and patches for extreme types of pain seen in cancer patients and after surgery. It has a high risk for dependency and tolerance, even when used as prescribed. Physical dependency on fentanyl can lead to painful and uncomfortable withdrawal symptoms which can cause people to continue using. Dependency and tolerance to substances are what lead to drug addiction, which can have physical, psychological, and behavioral symptoms. A compulsive need to use can lead users to find illicit forms of fentanyl or other opioids, despite negative consequences to their health and all areas of their lives.

Signs that you or your loved one may be addicted to fentanyl include:

Physical Symptoms:

    • Drowsiness
    • Insomnia
    • Constricted pupils
    • Slurred speech
    • Slowed movements
    • Cravings
    • Develops withdrawals when not using

Psychological symptoms:

      • Mood swings
      • Confusion
      • Trouble concentrating
      • Depression
      • Anxiety

Behavioral symptoms:

        • Needing larger amounts to get the same effect
        • Unable to cut down use even when wanting to
        • Spending a lot of time getting, using, and recovering from fentanyl use
        • Continued use despite negative consequences
        • Neglecting responsibilities
        • Lowered performance at work or school or increased absenteeism
        • No longer participating in activities once enjoyed
        • Using the drug in dangerous situations

fentanyl overdose statistics

Steps You Should Take If You Suspect Fentanyl Overdose

Fentanyl overdose symptoms include:

  • Cold, clammy skin
  • Gray, blue, or pale skin
  • Severe respiratory depression
  • Blue or purple nails and lips
  • Limp and flimsy arms and legs
  • Vomiting
  • Constricted pupils
  • Making choking or gurgling sounds
  • Unresponsive
  • Loss of consciousness

If you suspect someone is overdosing on fentanyl, there are several steps you should take, which are:

  • Immediately call 911 for help.
    •  Administer Naloxone. Naloxone is an opioid antagonist and is used to quickly reverse opioid overdose. It is available as an injectable solution or a nasal spray. Because of fentanyl potency, multiple doses may be needed. Naloxone is available in many pharmacies without a prescription and in public programs. If you or a loved one engages in illicit drugs, you should carry the medication with you. Emergency personnel often carry it as well.
    • Perform resuscitation techniques if Naloxone is not available. 911 dispatchers can walk you through mouth-to-mouth and CPR techniques if you are not breathing or do not have a heartbeat.
    • Stay with the person. Monitor their breathing and try to keep them awake, alert, and breathing.
  • Turn the person on their side to prevent choking.
  •  Wait for medical assistance to arrive. Naloxone only works temporarily, and the person still needs to go to the hospital to be treated for a fentanyl overdose.

Get Help Today to Address Your Fentanyl Addiction

The River Source offers comprehensive treatment programs for drug addiction from fentanyl and other substances. If you or a loved one is struggling with drug addiction, it is critical to get addiction treatment as soon as possible before an accidental overdose. Our integrative addiction treatment programs will address the root cause of substance abuse and use a combination of evidence-based conventional and holistic treatment methods to provide the best chance of long-term recovery. Our high success rate is credited to our integrative approach, personalized treatment plans, and a full continuum of care. We offer all levels of care from medical detox to inpatient and outpatient treatment to meet you anywhere in your journey to recovery.

Please call 866-294-9331 today if you want more information about our programs or are ready to begin the admissions process.

Help is Waiting, Call Now:

Our programs

Welcome to The River Source, the place where new beginnings are created. We commend you for taking the first step in your recovery, and we want you to know that we are here for you.